Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 103, NWS Tucson, AZ

August 24, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2006, 2:31 PM MST for Pima County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 2:31 PM MST (21:31 UTC)
Expired
Aug 24, 2006, 3:30 PM MST
In force
59 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 126 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 242134
FFWTWC
AZC019-242330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 430 PM MST

* AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A BAND OF THUNDERSTORMS PRODUCING FLASH FLOODING. THE BAND         
  EXTENDED FROM JUST EAST OF AJO THROUGH THE NORTHERN HALF OF THE    
  TOHONO OODHAM NATION TO NEAR SANTA ROSA RANCH. THE INDIVIDUAL      
  STORMS WERE MOVING EAST AT 5 MPH...BUT THE ENTIRE BAND WAS NEARLY  
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COMOBABI...SAN ISIDRO...SANTA ROSA RANCH...QUEENS WELL AND PAN TAK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. HIGHWAY 15 IS PARTICULARLY SUSCEPTIBLE 
TO FLASH FLOODING DUE TO NUMEROUS LOW WATER CROSSINGS.

LAT...LON 3250 11281 3207 11266 3197 11156 3235 11161

$$
PYTLAK

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 242209
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
309 PM MST THU AUG 24 2006

AZC019-242330-
PIMA AZ-
309 PM MST THU AUG 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR 
NORTH CENTRAL PIMA COUNTY...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE CLUSTERS OF STRONG THUNDERSTORMS PRODUCING FLASH FLOODING 
OVER THE NORTHERN TOHONO OODHAM NATION. THE STRONGEST STORM WAS 
LOCATED ABOUT 10 MILES EAST OF AJO. OTHER STRONG THUNDERSTORMS WERE 
NEAR NOLIC AND SAN LUIS. THE STORMS WERE MOVING EAST AT 5 MPH. 

THE AREA AT GREATEST RISK OF FLASH FLOODING IS ALONG HIGHWAY 15 
BETWEEN HIGHWAY 86 AND THE PIMA-PINAL COUNTY LINE. NUMEROUS 
TRIBUTARIES OF SANTA ROSA WASH CROSS HIGHWAY 15 IN THE NORTHERN 
TOHONO OODHAM NATION. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3250 11281 3207 11266 3197 11156 3235 11161

$$
PYTLAK

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 10:20 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 10:20 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST THU AUG 24 2006

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND
THIS EVENING AS A MOIST FLOW PREVAIL OVER SOUTHEAST ARIZONA. THE
CHANCES FOR THUNDERSTORMS WILL DECREASE THIS WEEKEND AS A GREAT
BASIN DISTURBANCE SPREADS DRIER AIR OVER THE AREA.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED TO NUMEROUS MOSTLY
30-55 DBZ ECHOES OVER SE PINAL/EXTREME NE PIMA/WRN GRAHAM COUNTIES
VALID 1715Z. CELL MOVEMENTS WERE NEARLY STATIONARY OR DRIFTING
SLOWLY NEWD. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. DEWPOINTS
VALID 17Z WERE GENERALLY IN THE LOWER-MID 60S AND THESE VALUES WERE
NEARLY IDENTICAL TO 24 HOURS AGO.

VISIBLE SATELLITE IMAGERY INDICATED CLEAR SKIES ACROSS FAR WRN PIMA
COUNTY AS WELL AS EXTREME ERN SECTIONS...BUT GENERALLY CLOUDY SKIES
OVER ERN PIMA/SE PINAL/WRN GRAHAM COUNTIES. CLOUD TOPS WERE
GENERALLY WARMING DURING THE PAST 1-2 HOURS ASSOCIATED WITH THE
COMPLEX OVER SE PINAL COUNTY. 24/12Z KTUS SOUNDING DEPICTED A VERY
MOIST REGIME...WITH PRECIP WATER VALUE NEAR 1.65 INCHES...AND A
NEARLY SATURATED 800-500 MB LAYER. VERY LIGHT WLY FLOW PREVAILED
THROUGHOUT MUCH OF THE COLUMN. 24/12Z UPPER AIR PLOTS INDICATED HIGH
PRESSURE CENTERED OVER WEST CENTRAL TX...LOW PRESSURE OVER
CHIHUAHUA...AND TROUGH OVER THE PACIFIC NW/NRN ROCKIES REGION. VERY
LIGHT SWLY FLOW PREVAILED OVER SRN AZ.

CONVECTIVE COMPLEX ONGOING JUST NORTH OF THIS FORECAST AREA OVER
CENTRAL AZ WAS AHEAD OF IMPULSE PER WATER VAPOR IMAGERY/SPENES
MESSAGE. ANY SUBSIDENCE BEHIND THIS IMPULSE SHOULD BE SHORT-LIVED
ESPECIALLY GIVEN SERIES OF IMPULSES EMBEDDED WITHIN THE SLY/SWLY
FLOW EXPECTED TO APPROACH SRN AZ LATER THIS AFTERNOON/TONIGHT. GIVEN
THE VERY LIGHT WIND REGIME LOCALLY HEAVY RAINS ARE EXPECTED
PRACTICALLY ANYWHERE WITHIN SE AZ THIS AFTERNOON/EVENING. SCATTERED-
NUMEROUS SHOWERS/TSTMS CENTRAL/ERN SECTIONS WITH ISOLATED SHOWERS/
TSTMS FAR WRN PIMA THIS AFTERNOON/EVENING PER INHERITED FORECASTS IS
REASONABLE.

CONVECTIVE ACTIVITY EXPECTED TO DECREASE ESPECIALLY WRN SECTIONS FRI
AND DOWNWARD TREND TO CONTINUE THIS WEEKEND AS TROUGH DEEPENS OVER
THE GREAT BASIN REGION. MOISTURE PROGGED TO INCREASE EARLY NEXT WEEK
AS SLY FLOW RETURNS IN RESPONSE TO HIGH PRESSURE SYSTEM OVER THE
FOUR CORNERS REGION. PERHAPS SOME DRYING AGAIN LATE NEXT WEEK AS
SWLY FLOW DEVELOPS IN RESPONSE TO TROUGH ALONG THE WEST COAST.
DAYTIME MAX TEMPS THIS FORECAST PERIOD EXPECTED TO REMAIN CLOSE TO
SEASONAL NORMALS FOR LATE AUG.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 5:45 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE TUCSON AZ
545 AM MST THU AUG 24 2006

AZZ019-029-031>035-251400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-251400-
UPPER GILA RIVER VALLEY-
545 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

THE FLASH FLOOD WATCH IS ASSOCIATED WITH A RISE ON THE GILA RIVER AT
DUNCAN. FOR MORE DETAILED INFORMATION CONCERNING THE WATCH REFER TO THE
LATEST ISSUANCE OF THE FLASH FLOOD WATCH UNDER THE HEADER PHXFFATWC
OR REFER TO OUR WEB PAGE AT WWW.WEATHER.GOV/TUCSON.

HIGH PRESSURE CENTERED OVER NORTH CENTRAL TEXAS AND EXTENDING ACROSS
NORTHERN MEXICO WILL ALLOW SOUTH TO SOUTHWEST FLOW TO CONTINUE TO
PULL MOISTURE INTO ARIZONA TODAY. SHOWERS AND THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS CENTRAL PORTIONS OF MY FORECAST AREA
FROM SOUTHWEST PINAL COUNTY AND EXTENDING INTO NORTHEAST PIMA
COUNTY...INCLUDING THE TUCSON AREA. THESE STORMS HAVE DEVELOPED
ALONG A BOUNDARY BETWEEN DRY AIR OVER NORTHERN BAJA AND NORTHWEST
SONORA...AND VERY MOIST AIR OVER CENTRAL AND EASTERN ARIZONA. EVEN
THOUGH ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED TODAY...SOME OF
THE STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LEVELS WITH A
POTENTIAL FOR PRODUCING DAMAGING WINDS AND HAIL. THE MID TO UPPER
LEVEL WINDS ARE RATHER WEAK TODAY...SO THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE FLOW
PATTERN WILL REMAIN FAVORABLE FOR THUNDERSTORMS EACH DAY...BUT WITH
LESS ACTIVITY EXPECTED ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 23, 5:54 PM MSTFlash Flood WarningTWCPima66 min
Aug 23, 6:15 PM MSTFlash Flood WarningTWCCochise60 min
Aug 23, 6:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 24, 7:24 AM MSTFlash Flood WarningTWCPima, Pinal21 min
Aug 24, 12:21 PM MSTSevere Thunderstorm WarningTWCPima24 min
Aug 24, 12:42 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 24, 1:55 PM MSTFlash Flood WatchTWC8 hr
Aug 24, 2:01 PM MSTFlash Flood WarningTWCCochise
Aug 24, 2:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 24, 2:56 PM MSTFlash Flood WarningTWCPima64 min
Aug 24, 3:00 PM MSTFlash Flood WarningTWCCochise
Aug 24, 4:24 PM MSTFlash Flood WarningTWCPima96 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.